Do you have any calcium labs that show you are deficient?? A doctor shouldn't prescribe that unless you have shown deficiency and bone loss. Did you also have a bone density test done.
I just looked up Boniva. Noticed your age as well. From what I see on the site, it is a once a month pill not a daily one.
If you have had a bone density scan recently and it shows osteoporosis, then it would be wise to take it, otherwise I would wonder about the endo pushing it on you. They might be swayed by your age and automatically assuming you have osteoporosis.
If you are doing some weight bearing exersise as well as having calcium in your diet I can't see the need for it, unless as I said, a bone density scan shows you need it.
Boniva is perscribed both ways and I have neglected to ask the doctor why she perscribed the daily one. When I asked pharacist about the price (last year) it was $200/mo regardless of whether it was taken daily or monthly. Now that I have a different perscription plan, Endo thinks I should check the price again. It isn't just the price that is making me anxious, it is the fact that I wonder if it is a sure preventative.
Care should be taken when taking medications for osteoporosis, as there can be adverse side effects and some dental work should not be performed while on it.
I have had osteopenia for many years, and my latest bone scan shows that I've actually rebuilt bone, by implementing a regimen of calcium (1200 mg/day, taken twice daily - I take it at noon and 6:00 pm to prevent conflict with my thyroid med), magnesium (200 mg/day, taken at bedtime, moderate exercise.
If your bone density scan doesn't show osteoporosis, I'd steer clear of the meds for it, unless there is another medically sound reason for taking it.
My bone density results are OK. I suppose the fact that I had a TT is the reason for the Boniva perscription. Or maybe it is just because of my age.
Patricia, I'd like to suggest the website "Save Our Bones" - it provides information about bone health and alternatives to using the bisphosphonate drugs which are coming under greater scrutiny now that they've been on the market for 10+ years.
Barb (comment above) has been able to increase her bone density through calcium & magnesium supplements. Vitamin D is also very important and weight bearing exercise too. Increasing your consumption of alkaline foods is a big plus. Our bodies leech calcium from our bones trying to balance our ph resulting from highly acidic diets.
I was able to increase my hip density (without bone drugs) even though I did have a little loss in my spine this last dexascan.
If you had a TT the doctor is probably concerned about your calcium levels (in case your parathyroids were affected during the surgery) They regulate the calcium in your body which ultimately affects bone health.
Still, I'd focus on natural remedies as long as you can : )
I'd say the endo is just erring on the side of caution. More likely due to the fact you are in the high risk group for bones breaking easily.
If you do weight bearing exersise and take regular calcium through your diet or an added over the counter supplement, and Vit D, and you have had your calcium levels check and they are ok too, then there shouldn't be any need to take the Boniva, daily or monthly!
Have you had calcium levels checked, not just the bone density testing?
On 10/23/10 my calcium level was 9.8 (range 8.6-10.4) I would say that is a good reading.
I take 1500 units of calcum supple and at least 500 Vit D on a daily basis.
I think I will drag my feet a little longer on the Boniva
I'm glad you've decided to wait.
The bisphosphonate drugs (all of them, Fosamax, Boniva, Actonel, etc) have black box warnings required by the FDA. The FDA has also recommended that these drugs be taken 5 years or less. (my OBGYN confirmd) After that, they just make the bone hard & brittle.
There is concern about osteonecrosis of the jaw (bone death), esphogal cancer , and more recently reports of increased femur fractures in patients taking it long term.
These drugs do not "build" bone. They add a "sheath" of a mineral like substance to the outer layer of the bone. They "interfere" with reabsorption (natural bone replacement) and block the "loss" of bone.
I'd rather have less dense but flexible bones than brittle bones thats for sure.
I know, I've added the scare factor. I have NO clue why your doctor felt it necessary to prescribe Boniva with numbers like yours - I'd ask him!
This is one of those things that make me wonder if the drug company paid for the doctor's medical school......... I totally agree with Shelley; don't forget the magnesium, without which the body can't absorb calcium......